Economics at your fingertips  

Does capitated managed care affect budget predictability? Evidence from Medicaid programs

Victoria Perez ()
Additional contact information
Victoria Perez: Indiana University Bloomington

International Journal of Health Economics and Management, 2018, vol. 18, issue 2, No 2, 123-152

Abstract: Abstract As the second largest item in the budget of every US state, Medicaid budget stability and financial transparency have significance for every state. This study is the first to test whether managed care enrollment reduces the variance of Medicaid spending, in contrast to the focus of the existing literature on spending levels. This variance bears directly on whether budget constrained states whether budget constrained states benefit from managed care in the form of stabilized spending, leading to improved budget predictability. Capitated payments stabilize spending at the margin, but the effects may be unobservable in aggregate due to variation in enrollment, which is directly measured in the analysis, or selection bias, which is unobserved. Although the majority of Medicaid enrollees are in managed care, the study shows that managed care use has been concentrated among the enrollees with the most stable spending, resulting in only small gains to budget predictability. This finding is robust to the exclusion of the claims expenditures that exhibit the most variance.

Keywords: Medicaid; Managed care; Fiscal planning; Budget predictability (search for similar items in EconPapers)
JEL-codes: H11 H42 H72 I13 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10754/PS2

DOI: 10.1007/s10754-017-9227-7

Access Statistics for this article

International Journal of Health Economics and Management is currently edited by Leemore Dafny, Robert Town, Mark Pauly, David Dranove and Pedro Pita Barros

More articles in International Journal of Health Economics and Management from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2020-12-26
Handle: RePEc:kap:ijhcfe:v:18:y:2018:i:2:d:10.1007_s10754-017-9227-7